Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 14, 2016Blue Earth County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 14, 2016, 9:39 AM CDT for Blue Earth County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2016, 9:39 AM CDT (14:39 UTC)
Expired
Jun 14, 2016, 10:15 AM CDT
In force
36 min
Issued by
NWS Twin Cities, MN

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WWUS83 KMPX 141439
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 AM CDT TUE JUN 14 2016
 
MNZ075-083-141515-
NICOLLET-BLUE EARTH-
939 AM CDT TUE JUN 14 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

NICOLLET...BLUE EARTH...

AT 937 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS LOCATED OVER SOUTHWESTERN BLUE EARTH COUNTY MOVING
NORTHEAST AT 30 MPH. 1 TO 2 INCHES OF RAIN ARE POSSIBLE WITH THIS
BATCH OF THUNDERSTORMS WITHIN AN HOUR.

LOCATIONS IMPACTED INCLUDE...
MANKATO...NORTH MANKATO...LAKE CRYSTAL...EAGLE LAKE...NICOLLET...MADISON
LAKE...GOOD THUNDER...AMBOY...VERNON CENTER...GARDEN CITY...JUDSON AND
SKYLINE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 112 AND 141.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 26 AND 59...AND NEAR MILE
MARKER 61.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4390 9437 4401 9437 4431 9431 4427 9402
      4426 9403 4425 9401 4424 9402 4424 9377
      4418 9377 4384 9414
TIME...MOT...LOC 1437Z 217DEG 25KT 4395 9419 
$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 6:59 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 14, 6:59 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
659 AM CDT TUE JUN 14 2016

.UPDATE...
Issued at 647 AM CDT Tue Jun 14 2016

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 343 AM CDT Tue Jun 14 2016

Today and tonight...Surface analysis this morning shows a
deepening surface low over western Nebraska with a snaking
quasi-stationary front extending eastward into southeast Nebraska,
northern Iowa and southern Wisconsin. Aloft, an upper level ridge
axis is straddling the MN/WI border while a longwave trough
lingers over the Rockies. Also shown is a shortwave trough axis in
a NW-SE orientation from central North Dakota into western Iowa.
These upper level features will gradually shift eastward over the
next 24 hours, allowing the surface low to strengthen under the
shortwave trough. In addition, the surface front will slowly lift
north as a warm front, reaching a Montevideo-Minneapolis-Eau
Claire line by late this evening with the surface low stepping
from eastern SD into west-central MN. The surface low will then be
near the Twin Cities by daybreak Wednesday morning. The moist
airmass already in place will remain as such throughout this
period, with surface dewpoints in the lower to middle 60s
commonplace (with dewpoints up to 70 as far north as northern
Iowa). The moisture will also remain fairly deep as PWATs are
again in the 1.5 to 1.8 inch range. As the surface front to the
south lifts north and the surface low approaches from the west,
increased coverage of showers and thunderstorms will be expected
to spread eastward mainly from the late morning hours in western
Minnesota then points east later today through tonight. The
deterministic models all have decent agreement on the
precipitation emanating from the southwest so have been able to
increase pops into the 80-90 percent area, especially tonight.
There is some modest disagreement among speed/timing of the
overall swath of precipitation from the southwest, but this will
mainly impact severe weather implications.

The increased instability with enhanced southwest flow aloft will
allow for some decent updrafts which would promote storms
containing large hail and damaging winds. The key factor will be
how much clearing can be realized in advance of the precipitation.
Given low clouds across the area, it may be difficult to break
through to realize optimal instability but surface dewpoints are
high enough as it is to mitigate some of that. However, some
recent model trends are showing the surface low shifting more
north than east while in South Dakota plus the cloud cover blowing
off more efficiently than previous model runs. So, there could be
some added instability than currently advertised.

But, even if there was not so much of a severe threat, there is a
heavy rain threat with possible flooding. Much of the area has
already received 2 to 4 inches within the past 48 hours. In
addition, an area from the northern Twin Cities metro
southeastward through Goodhue county has received 4 to 8 inches of
rain with locally higher amounts. The plentiful rain has hit flash
flood guidance values significantly, dropping many counties in
central and southeastern portions of the coverage area to near to
below 2 inches within 3 hours. The complicating factor is that
this will be more of a convective event rather than a purely
stratiform event so there will be pockets of heavy rain rather
than more widespread. Thus, after collaborating with neighboring
offices, have opted against issuing a flash flood watch but will
mention the hazard in the Hazardous Weather Outlook. Still, QPFs
are in the 1-2 inch range for basin-wide averages so it is
certainly reasonable for localized heavy rain and/or flooding
issues.

The clouds and being generally north of the warm front will help
keep temperatures a bit cooler than has been experienced the past
few days. Still mild temperatures for highs will be experienced
today. Maximum temperatures will range from the lower 70s to lower
80s.

.LONG TERM...(Wednesday through Monday)
Issued at 343 AM CDT Tue Jun 14 2016

By tomorrow morning, the surface low will be in northern MN with the
front still working through the forecast area.  Cyclonic circulation
aloft combined with potential vorticity working through the area
will continue to produce showers and thunderstorms across parts of
the area, mainly north central Minnesota and west central Wisconsin.
The precipitation will work its way out of the forecast area through
Wednesday night as the system pushes off to the east, and a ridge of
high pressure pushes in from the north by Thursday morning.

Thursday and Friday look dry as that surface high axis moves slowly
through the area and the upper level ridge comes overhead.  But, as
we get into the weekend the southwesterly upper level flow will
include shortwave energy that still looks to spark thunderstorm
development across the region. Moisture convergence initially appears
best across northern MN but there is plenty of disagreement about
where exactly storms will be.  Continued to advertise a chance of
thunderstorms across the area given the questions in coverage and
location at this time.

Temperatures through the period will be near seasonal normals expect
for Friday and possibly Saturday as the thermal ridge tries to push
into our area.  Still, temperatures during that period look slightly
above normal, nothing extreme.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 647 AM CDT Tue Jun 14 2016

IFR ceilings fairly prevalent across the area this morning with a
few spots down to IFR or lower ceilings. The degraded conditions
are not expected to last long, possibly as late as 16z but likely
more towards 14z-15z, with some partial clearing also possible.
Convection is already showing up in the southwestern MN corner in
response to a strong surface low over eastern SD. This low is
expected to shift north today...bringing additional thunderstorms
into western MN and then having these storms shift eastward
through MN into western WI. Have timed the stronger storms via
TEMPO groups then more steady rains will follow going into the
evening hours. The rainfall will taper off late this evening but
MVFR to IFR conditions may well develop during the overnight hours
through daybreak Wednesday morning.

KMSP...Have adjusted the MSP TAF to show more optimistic
conditions after the morning IFR ceilings dissipate. Main issues
will be timing in the convection, which could vary by a couple
hours earlier than what is currently advertised. Short-term models
have been constantly evolving this morning which may result in
multiple amendments. After the initial strong thunderstorms push
through...more steady rainfall is expected this evening into the
early morning hours with possibly MVFR ceilings lasting longer
than advertised.

/OUTLOOK FOR KMSP/
THU...VFR. Wind NE 5-10 kts.
FRI...VFR. Wind SE 5-10 kts.
SAT...Mainly VFR. Chc MVFR/TSRA late. Wind SE 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...SPD
AVIATION...JPC
Hazardous weather outlook, Jun 14, 4:53 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 AM CDT TUE JUN 14 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
453 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING LOW PRESSURE SYSTEM WILL ADVANCE INTO EXTREME
NORTHEASTERN SOUTH DAKOTA LATER TODAY...BRING A WARM FRONT NORTH
THROUGH MUCH OF MINNESOTA INTO WEST CENTRAL WISCONSIN.
THUNDERSTORMS WILL LIKELY INITIATE AHEAD OF AN APPROACHING COLD
FRONT IN WESTERN MN AND ADVANCE EAST THROUGH THE AFTERNOON AND
EVENING. SEVERE WEATHER IS POSSIBLE ACROSS THIS AREA INCLUDING
THE RISK OF LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM DEVELOPMENT IS AGAIN POSSIBLE SATURDAY NIGHT AND
SUNDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW FOR THAT TIME
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 14, 8:07 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 AM CDT TUE JUN 14 2016

MNZ091-141400-
MARTIN-
807 AM CDT TUE JUN 14 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

MARTIN...

AT 806 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER FAIRMONT...INCLUDING I-90.

LOCATIONS IMPACTED INCLUDE...
FAIRMONT...SHERBURN...TRIMONT...WELCOME...EAST CHAIN...DUNNELL...FOXLAKE...
FAIRMONT AIRPORT...WILBERT AND IMOGENE.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 107.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4356 9485 4383 9486 4382 9459 4367 9435
      4353 9427
TIME...MOT...LOC 1306Z 180DEG 0KT 4370 9466

JRB
Special weather statement, Jun 14, 9:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 AM CDT TUE JUN 14 2016

MNZ075-083-141515-
NICOLLET-BLUE EARTH-
939 AM CDT TUE JUN 14 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

NICOLLET...BLUE EARTH...

AT 937 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS LOCATED OVER SOUTHWESTERN BLUE EARTH COUNTY MOVING
NORTHEAST AT 30 MPH. 1 TO 2 INCHES OF RAIN ARE POSSIBLE WITH THIS
BATCH OF THUNDERSTORMS WITHIN AN HOUR.

LOCATIONS IMPACTED INCLUDE...
MANKATO...NORTH MANKATO...LAKE CRYSTAL...EAGLE LAKE...NICOLLET...MADISON
LAKE...GOOD THUNDER...AMBOY...VERNON CENTER...GARDEN CITY...JUDSON AND
SKYLINE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 112 AND 141.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 26 AND 59...AND NEAR MILE
MARKER 61.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4390 9437 4401 9437 4431 9431 4427 9402
      4426 9403 4425 9401 4424 9402 4424 9377
      4418 9377 4384 9414
TIME...MOT...LOC 1437Z 217DEG 25KT 4395 9419

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:07 AM CDTSpecial Weather StatementMPXMartin53 min
Jun 14, 10:30 AM CDTFlash Flood WatchMPXBlue Earth, Faribault, Freeborn, Goodhue, Martin, Steele and 2 more12 hr
Jun 14, 11:19 AM CDTSpecial Weather StatementMPXWaseca41 min
Jun 14, 2:48 PM CDTTornado WarningMPXBlue Earth, Watonwan42 min
Jun 14, 2:59 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan46 min
Jun 14, 3:21 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood54 min
Jun 14, 3:29 PM CDTTornado WarningMPXBlue Earth46 min
Jun 14, 3:37 PM CDTTornado Warning Tornado observedMPXBlue Earth38 min
Jun 14, 3:47 PM CDTFlash Flood WarningMPXBlue Earth, Watonwan4 hr
Jun 14, 3:49 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault56 min
Jun 14, 3:55 PM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley35 min
Jun 14, 4:04 PM CDTTornado Warning Tornado observedMPXLe Sueur, Rice41 min
Jun 14, 4:12 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet48 min
Jun 14, 4:28 PM CDTTornado WarningMPXBlue Earth32 min
Jun 14, 4:33 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Le Sueur, Steele, Waseca57 min
Jun 14, 4:42 PM CDTTornado WarningMPXLe Sueur, Waseca19 min
Jun 14, 4:56 PM CDTSevere Thunderstorm WarningMPXRice49 min
Jun 14, 5:08 PM CDTSpecial Weather StatementMPXBlue Earth, Le Sueur22 min
Jun 14, 5:16 PM CDTFlash Flood WarningMPXBlue Earth, Le Sueur, Nicollet5 hr
Jun 14, 5:22 PM CDTSpecial Weather StatementMPXRice, Scott3 hr
Jun 14, 5:28 PM CDTSpecial Weather StatementMPXAnoka, Dakota, Hennepin, Ramsey, Washington3 hr
Jun 14, 6:08 PM CDTSpecial Weather StatementMPXDakota, Goodhue37 min
Jun 14, 6:36 PM CDTSpecial Weather StatementMPXGoodhue3 hr

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.